Arkansas, 2015

Tornado and Flash Flood in Arkansas, July 9, 2015

July 9, 2015 · NWS TSA · 7 events in 3 counties and zones

Widespread thunderstorms developed during the morning of July 9th, south and east of a stationary frontal boundary that was located across eastern Oklahoma and southern Missouri. Thunderstorms reorganized during the early afternoon on outflow from previous thunderstorms as a mesoscale convective vortex drifted across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread thunderstorms developed during the morning of July 9th, south and east of a stationary frontal boundary that was located across eastern Oklahoma and southern Missouri. Thunderstorms reorganized during the early afternoon on outflow from previous thunderstorms as a mesoscale convective vortex drifted across the region. Some of the storms strengthened and became organized, producing damaging wind and a tornado. Flash flooding also occurred across portions of northwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 9, 11:45 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 9, 11:45 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1245 PM CDT THU JUL 9 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH ACROSS NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS THROUGH THE AFTERNOON HOURS WHILE
A FRONTAL BOUNDARY REMAINS OVER THE REGION. IFR TO MVFR CONDITIONS
WILL BE POSSIBLE WITHIN ANY PRECIPITATION ACTIVITY. PRECIPITATION
IS EXPECTED TO FINALLY LIFT NORTH WITH THE FRONT THIS
EVENING...ALLOWING FOR BROKEN HIGH LEVEL CLOUDS TO BE COMMON OVER
NIGHT. DURING THE DAY FRIDAY...SCATTERED HIGH CLOUDS AND SOUTHERLY
WINDS ARE FORECAST ACROSS THE REGION.

&&

.PREV DISCUSSION... /ISSUED 1039 AM CDT THU JUL 9 2015/

..UPDATE...

DISCUSSION...
AT MID MORNING...THE NEARLY STATIONARY FRONTAL BOUNDARY REMAINED
LOCATED FROM SOUTHWEST OKLAHOMA...THROUGH NORTHEAST OKLAHOMA AND
INTO SOUTHWEST MISSOURI. IN RESPONSE...SHOWERS AND THUNDERSTORMS
CONTINUED TO PUSH EAST AND NORTHEAST ACROSS MUCH OF EASTERN
OKLAHOMA. WITH THIS RAIN...A FEW LOCATIONS ACROSS NORTHEAST
OKLAHOMA HAVE REPORTED RAINFALL AMOUNTS OF 1 INCH AND GREATER OVER
THE PAST COUPLE OF HOURS.

FOR THE REST OF TODAY...SHOWERS ALONG WITH SCATTERED THUNDERSTORMS
WILL REMAIN COMMON ACROSS THE MAJORITY OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS AS THE FRONT REMAINS OVER THE REGION AND AN
UPPER LEVEL IMPULSE MOVES ALONG THE OKLAHOMA KANSAS BORDER. BY
THIS EVENING...THE PRECIP POTENTIAL SHOULD START TO LIFT NORTHWARD
AS THE FRONT FINALLY LIFTS NORTH OF THE CWA TONIGHT. THE GREATEST
PRECIP POTENTIAL THROUGH THIS AFTERNOON SHOULD BE GENERALLY NORTH
OF A MCALESTER TO FORT SMITH TO HUNTSVILLE ARKANSAS LINE.
ADDITIONAL RAINFALL AMOUNTS IN THE HALF INCH TO NEAR 2 INCHES WILL
REMAIN POSSIBLE. THUS...WILL KEEP THE FLASH FLOOD WATCH AS IS FOR
NOW...AS THE HEAVIEST RAINS THUS FAR HAVE FALLEN WITHIN THE WATCH
AREA.

MOSTLY CLOUDY SKIES AND CONTINUED PRECIP MOVING THROUGH THE REGION
SHOULD KEEP TEMPS SOMEWHAT IN CHECK WITH HIGHS IN THE 70S NORTH TO
NEAR 90 DEGREES FAR SOUTHEAST OKLAHOMA. FAR SOUTHEAST SOUTHEAST
OKLAHOMA...LOOKS TO REMAIN MOSTLY DRY WITH MORE PARTLY CLOUDY
SKIES ALLOWING FOR MORE OF AN IMPACT TO DAYTIME HEATING. THE
MORNING UPDATE WILL BE TO ADJUST HOURLY POP/WX GRIDS BASED ON THE
MENTIONED ABOVE AND CURRENT TRENDS...AND TO ADD MINOR TWEAKS TO
WINDS/SKY/TEMP GRIDS FOR CURRENT TRENDS. THE REST OF THE FORECAST
SEEMS TO BE IN REASONABLE SHAPE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  90  72  92 /  20   0   0   0
FSM   70  91  72  93 /  10  10   0   0
MLC   71  91  72  91 /   0   0   0   0
BVO   69  89  71  91 /  40  10   0  10
FYV   68  89  71  89 /  10   0   0   0
BYV   68  90  71  90 /  30  10   0   0
MKO   70  90  72  91 /  10   0   0   0
MIO   68  89  71  92 /  50  10   0   0
F10   71  89  73  91 /  10   0   0   0
HHW   71  91  72  91 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR OKZ054>068-070-
     071.

AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ARZ001-002.

&&

AVIATION...20
Hazardous weather outlook, Jul 9, 12:26 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
126 PM CDT THU JUL 9 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
126 PM CDT THU JUL 9 2015

...FLASH FLOODING CONDITIONS CONTINUE THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MAINLY NORTH OF INTERSTATE 40.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS.
	ONSET...ONGOING.

 	AREA AT GREATEST RISK...ALONG AND NORTH OF A LINE FROM EUFAULA
                            TO BERRYVILLE.

DISCUSSION...
WIDESPREAD RAIN SHOWERS ALONG WITH SCATTERED THUNDERSTORMS WILL
CONTINUE TO SPREAD ACROSS NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS. THIS IS IN RESPONSE TO A NEARLY STATIONARY FRONTAL
BOUNDARY CONTINUING TO HOLD OVER THE REGION AND AN UPPER LEVEL
IMPULSE MOVING ALONG THE OKLAHOMA KANSAS BORDER. HEAVY RAINFALL
WILL CREATE ADDITIONAL AMOUNTS FROM AROUND A HALF INCH TO NEAR 2
INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE GREATEST
POTENTIAL FOR ADDITIONAL RAINFALL LOOKS TO BE ALONG AND NORTH OF
A LINE FROM THE EUFAULA AREA TO SILOAM SPRINGS ARKANSAS TO
BERRYVILLE ARKANSAS. THE ADDITIONAL RAINFALL WILL CONTINUE TO
CREATE RAPID ONSET FOR FLASH FLOODING CONDITIONS. A FLASH FLOOD
WATCH REMAINS IN EFFECT UNTIL 7 PM THIS EVENING FOR MOST LOCATIONS
ALONG AND NORTH OF INTERSTATE 40 IN EASTERN OKLAHOMA AND ALONG THE
ARKANSAS MISSOURI BORDER IN NORTHWEST ARKANSAS.

ALSO THIS AFTERNOON...A LIMITED SEVERE POTENTIAL WILL BE POSSIBLE
WITHIN ANY THUNDERSTORM ACTIVITY. THE GREATER POTENTIAL LOOKS TO
BE ALONG AND NEAR THE FRONTAL BOUNDARY IN NORTHEAST OKLAHOMA TO
FAR NORTHWEST ARKANSAS WITH LOCALLY STRONG WINDS BEING THE MAIN
THREAT. ALL OF THE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO
LIFT NORTHEAST AND EXIT THE REGION THIS EVENING AND OVERNIGHT
TONIGHT AS THE FRONTAL BOUNDARY FINALLY RETREATS NORTHWARD.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND SATURDAY...NO HAZARDS.
SUNDAY THROUGH TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
IN THE WAKE OF THE EXITING FRONTAL BOUNDARY...A RIDGE OF HIGH
PRESSURE IS FORECAST TO SET UP OVER THE SOUTHERN PLAINS. THIS WILL
ALLOW FOR SOUTH TO SOUTHWESTERLY FLOW TO RETURN HOT AND HUMID
CONDITIONS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS
WEEKEND INTO NEXT WEEK. DANGEROUS HEAT INDEX VALUES AROUND 100
DEGREES TO 110 DEGREES WILL BE POSSIBLE ACROSS PARTS OF THE
REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 9, 9:59 AM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1059 AM CDT THU JUL 9 2015

OKZ067-068-070-091645-
MUSKOGEE OK-CHEROKEE OK-WAGONER OK-
1059 AM CDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR WAGONER...NORTHWESTERN MUSKOGEE
AND NORTHWESTERN CHEROKEE COUNTIES UNTIL 1145 AM CDT...

AT 1059 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTHWEST OF TULLAHASSEE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROKEN ARROW...MUSKOGEE...WAGONER...COWETA...HASKELL...OKAY...
HULBERT...PORTER...TAFT...TULLAHASSEE...SEQUOYAH STATE PARK...
ONETA...REDBIRD...CHOSKA...JAMESVILLE AND LOST CITY.

LAT...LON 3606 9491 3565 9551 3566 9569 3607 9572
TIME...MOT...LOC 1559Z 217DEG 30KT 3580 9547
Special weather statement, Jul 9, 11:19 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1219 PM CDT THU JUL 9 2015

ARZ001-OKZ063-091800-
BENTON AR-DELAWARE OK-
1219 PM CDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND
NORTHEASTERN DELAWARE COUNTIES UNTIL 100 PM CDT...

AT 1219 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES NORTHWEST OF MAYSVILLE...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JAY...BELLA VISTA...PEA RIDGE...GRAVETTE...HIWASSE...MAYSVILLE...
SULPHUR SPRINGS AND LAKE EUCHA STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3650 9462 3650 9400 3649 9399 3630 9476
      3647 9489 3662 9462
TIME...MOT...LOC 1719Z 233DEG 33KT 3645 9464

CAS
Special weather statement, Jul 9, 11:43 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1243 PM CDT THU JUL 9 2015

OKZ060>062-067-091830-
TULSA OK-MAYES OK-ROGERS OK-WAGONER OK-
1243 PM CDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGERS...
SOUTHEASTERN TULSA...SOUTHWESTERN MAYES...WAGONER...NORTHWESTERN
MUSKOGEE...NORTHWESTERN CHEROKEE AND NORTHEASTERN OKMULGEE COUNTIES
UNTIL 130 PM CDT...

AT 1243 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF BIXBY
TO 3 MILES WEST OF PORTER...AND MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BROKEN ARROW...CLAREMORE...WAGONER...BIXBY...COWETA...PRYOR CREEK...
CHOUTEAU...INOLA...LOCUST GROVE...PORTER...FOYIL...STONEBLUFF...
TAIWAH...ONETA...SPORTSMEN ACRES COMMUNITY...TIAWAH...REDBIRD...
MAZIE...MURPHY AND LEONARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3616 9510 3585 9556 3586 9592 3645 9553
TIME...MOT...LOC 1743Z 223DEG 48KT 3598 9582 3589 9558
Local storm report, Jul 9, 12:07 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
107 PM CDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FLASH FLOOD      LOCUST GROVE            36.20N 95.17W
07/09/2015                   MAYES              OK   PUBLIC

            WATER COVERING BASEBALL FIELD.

0105 PM     FLASH FLOOD      PRYOR                   36.31N 95.32W
07/09/2015                   MAYES              OK   EMERGENCY MNGR

            SEVERAL ROADS CLOSED AND A FEW WATER RESCUES IN MAYES
            COUNTY.

&&

CAS
Special weather statement, Jul 9, 12:26 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
126 PM CDT THU JUL 9 2015

OKZ056>058-060>062-091915-
NOWATA OK-CRAIG OK-TULSA OK-OTTAWA OK-MAYES OK-ROGERS OK-
126 PM CDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...SOUTHEASTERN NOWATA...
NORTHERN ROGERS...NORTHEASTERN TULSA...NORTHWESTERN MAYES AND
SOUTHWESTERN OTTAWA COUNTIES UNTIL 215 PM CDT...

AT 126 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF
COLLINSVILLE TO 3 MILES SOUTHEAST OF FOYIL TO 2 MILES NORTHWEST OF
PRYOR...AND MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VINITA...NOWATA...PRYOR...PRYOR CREEK...CHELSEA...OOLOGAH...ADAIR...
DELAWARE...FOYIL...BLUEJACKET...LENAPAH...TALALA...BIG CABIN...NEW
ALLUWE...WHITE OAK...WATOVA...PYRAMID CORNERS...CENTRAILIA...
BUSHYHEAD AND HOLLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3689 9564 3689 9517 3673 9499 3628 9528
      3636 9549 3638 9580
TIME...MOT...LOC 1826Z 207DEG 41KT 3639 9576 3640 9548 3633 9534

The radar

The Western Arkansas radar (KSRX), 95 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Washington

When
July 9, 12:52 PM CST to 2:45 PM CST
Where
Washington County, 0.42 mi ENE of Johnson to 0.5 mi SE of Johnson
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.133, -94.164

Portions of Wilkerson Road were closed due to flooding.

Thunderstorm Wind, Benton

When
July 9, 4:46 PM CST
Where
Benton County, 2.33 mi NNE of Trident
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.131, -94.464

Strong thunderstorm wind blew down trees across the intersection of Wind Wood Ranch Road and Highway 16.

Tornado, Benton

When
July 9, 4:55 PM CST to 5:01 PM CST
Where
Benton County, 1.48 mi W of Gentry to 2.02 mi NW of Springtown
Rating
EF1
Path length
3.6 mi
Path width
300 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
36.271, -94.507

This tornado destroyed a double-wide modular home, damaged seven permanent homes, destroyed a metal-framed outbuilding, snapped or uprooted numerous trees, and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.

Thunderstorm Wind, Washington

When
July 9, 5:14 PM CST
Where
Washington County, Springdale
Measured
65 kt (75 mph) estimated gust
Reported by
Post Office
Coordinates
36.180, -94.130

Strong thunderstorm wind blew down a tree in Springdale.

Thunderstorm Wind, Benton

When
July 9, 5:20 PM CST
Where
Benton County, 1.49 mi SSE of Bentonville Branch J
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.311, -94.107

Strong thunderstorm wind blew down trees across Highway 94, just east of Rogers.

Thunderstorm Wind, Washington

When
July 9, 5:34 PM CST
Where
Washington County, 1.06 mi NNE of Mayfield
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
36.145, -93.945

Telephone poles were blown down by strong thunderstorm wind onto Highway 303, north of Mayfield.

Thunderstorm Wind, Madison

When
July 9, 5:58 PM CST
Where
Madison County, 1.73 mi SSW of Forum
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.157, -93.731

Large tree limbs were blown down by strong thunderstorm wind at Withrow Springs State Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyThe tornado archive for Arkansas, 2015Warnings in Arkansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592210, 592211, 584503, 592213, 592215, 592216, 592218.